Drought, Childress
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Childress forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
Extreme drought (D3) conditions remained nearly unchanged during the month of February. Parmer County in the extreme southwestern Texas Panhandle was added to D3 drought conditions.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Extreme drought (D3) conditions remained nearly unchanged during the month of February. Parmer County in the extreme southwestern Texas Panhandle was added to D3 drought conditions. Moderate (D1) to Severe (D2) drought conditions were observed elsewhere across the remainder of the region.
These drought conditions were strongly tied to a mature moderate strength La Ni a over the tropical eastern Pacific Ocean. Several drier than average months have led to these conditions. The latest three month precipitation amounts continued to range from 5% to 25% of normal. A minor winter weather event occurred around February 4-5 which brought mostly light snowfall to the region. Heavy snowfall was observed in the southern Rolling Plains with light snowfall elsewhere. February also saw a few days of extremely cold temperatures around this same time frame with some locations observing their coldest temperatures in nearly 30 years. However, the months of December, January, and February are the peak of the dry season. There are few agricultural impacts this time of year with most of the area cotton already harvested. However, winter wheat has been very poor to this date. Furthermore, livestock was being fed supplemental feed due to poor native grasslands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 10:46 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1046 PM CST Mon Jan 31 2022 .AVIATION... VFR conditions expected to prevail through the next 24 hours. Modest south-southwesterly winds will continue overnight, with a cold front and northerly wind shift passing through all TAF sites by mid-morning on Tuesday. LLWS will persist at KCDS late tonight through daybreak Tuesday. There remains a small chance of low stratus approaching KCDS early Tuesday morning, but at this time ceilings are expected to remain to the east of KCDS. Expect gradually increasing mid and upper level cloud cover through the next 24 hours, with MVFR ceilings possibly encroaching on KCDS and KPVW by the end of this TAF cycle (02/06z). && .PREV DISCUSSION... /issued 329 PM CST Mon Jan 31 2022/ SHORT TERM... An upper level low was still located in close proximity to the South Plains just to the southeast of the area this afternoon. This system will continue to meander to the southeast this evening. A trough moving across southern Canada into the northern CONUS will send a cold front through the area during the day on Tuesday. There will be some modest surface pressure rises during the morning hours bringing breezy north winds but will be on the decrease during the afternoon. The maximum temperature forecast will be a little tricky for Tuesday with the amount of cold air advection occurring during the daytime. Beginning on Tuesday, upper flow will start to back to the southwest in advance of increasing impactful weather for later this week. LONG TERM... Main focus of the long term forecast continues to be the winter storm that is expected to impact the region Wednesday and Thursday. As of Wednesday morning the axis of the deep upper level trough will be located from northern Baja California to near Salt Lake City, UT to Billings, MT. During the early morning hours an upper level shortwave will quickly dive into the trough leading to lower pressures near the Four Corners region. Guidance continues to wiggle back and forth as to whether or not this piece of energy will close off into an upper level low or remain a trough as it pushes toward us during the day. The energy from this system will remain a bit too far to the west to assist in precipitation development across our region Wednesday morning. However an area of precipitation should develop across most of the region Wednesday morning as upper level jet dynamics lead to favorable lift aloft. However the best isentropic ascent should remain across the southeast Rolling Plains and this will be where the local maxima in precipitation on Wednesday occurs. The main unknown for this round of precipitation will be precipitation type. With cold air continuing to filter into the region through the day surface temperatures should be close to freezing or below it for much of the day. Although temperatures around 825 mb appear to remain above freezing for much of the day especially across the southern Rolling Plains. For much of the region precipitation may start off as a mix of wintry precipitation but gradually transition to all snow by late in the day. For the southern forecast area this precipitation may start off as liquid rain with surface temperatures not reaching the freezing mark until the afternoon. However once the surface temperatures reach freezing the warm nose aloft will lead to mainly a freezing rain/sleet precipitation type. Overall icing accumulations appear to remain around 0.01" except for the southeastern Rolling Plains where perhaps up to 0.05" of icing is possible. The warm nose aloft should finally be cooled by Wednesday evening with precipitation type expected to be all snow through the rest of the event. Guidance indicates that a relative minimum in precipitation may occur Wednesday night as the isentropic ascent moves east of the region and prior to the development of better dynamics aloft. Despite the cloudy and breezy conditions expected overnight, cold air advection will drop temperatures into the upper single digits to lower teens. These cold temperatures combined with northerly winds around 20-25 mph will lead to wind chill values of -5 to -20 degrees. The aforementioned upper level system will be located across the Four Corners region by Thursday morning leading to enhanced upper level divergence over the forecast area in combination with favorable jet dynamics. Temperatures will struggle to warm much on Thursday with most locations remaining in the teens to lower 20s by the afternoon. With such cold temperatures the snow liquid ratio should be a bit higher than our typical events favoring a 13-18:1 ratio. During the day on Thursday will be the most likely time to see widespread accumulating snowfall across the forecast area and with continued northerly breezes blowing snow and reduced visibility will be possible. Amounts of 2-5" will be possible by Thursday evening across the northern half of the forecast area with amounts of 1-4" across the southern areas. As mentioned above guidance remains uncertain in regards to how quickly this low will move east of the area and any delay in eastward movement will lead to higher snowfall totals across the region. Confidence in meeting Winter Storm Warning criteria remains below 50% at this time therefore no Winter Storm Watch will issued with this package although trends will have to be monitored for possible future issuance. By late Thursday night the best lift will be east of the forecast area which will bring an end to any wintry precipitation. A 1040 mb surface high pressure will then move into the region for Friday morning, leading to lighter winds and clearer skies. This will allow temperatures to drop to the lowest values so far this year with temperature mainly in the single digits area wide with a few spots below zero across the sandy soils of the northwest. With surface high pressure and a decent snowpack expected to be in place for Friday, despite the mostly sunny conditions, temperatures will struggle to warm above freezing. Northwest flow aloft will continue for much of the weekend and early next week leading to quiet conditions and a gradual warm-up with afternoon high temperatures expected above freezing by Saturday. /WCI && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 01/58/30
Hazardous Weather Outlook National Weather Service Lubbock TX 313 PM CST Mon Jan 31 2022 TXZ021>044-012115- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 313 PM CST Mon Jan 31 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A strong cold front will move into the South Plains area during the day Tuesday with very cold air moving in behind it. The combination of the cold air and gusty north winds will likely produce dangerous wind chill readings as low as 5 to 20 degrees below zero Thursday and Friday morning. In addition, accumulating snow is expected across much of the South Plains area Wednesday and Thursday morning, with decreasing snow chances Thursday afternoon.
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001718, 1001719, 1001720, 1001721, 1001722, 1001723, 1001724, 1001725, 1001726.